A 22-year-old female with diffuse systemic sclerosis had presented to a major medical center four years earlier. Over the preceding years, she had experienced Raynaud’s phenomenon, puffiness of the hands, followed by diffuse skin thickening (hands, arms, face, neck, back, legs, and skin score of 19), as well as digital ulceration, calcinosis, and gastroesophageal reflux. The antinuclear antibody was positive at >1:2560 (nucleolar pattern), the anti-Scl70 antibody was negative. An echocardiogram revealed an elevated systolic pulmonary artery pressure (65 mmHg); pulmonary arterial hypertension (PAH) was confirmed by right heart catheterization. Managed with a combination of diuretics, endothelin receptor antagonists, phosphodiesterase 5 inhibitors, and prostacyclins, her clinical course was subsequently stable.
You Might Also Like
Explore This IssueSeptember 2012
Also By This Author
Following a period of poor adherence to therapy, her clinical status deteriorated precipitously with palpitations, syncope, and right heart failure. Admitted to the intensive care unit (ICU), an elevated troponin and severe right ventricular dysfunction raised the possibility of myocarditis. A myocardial biopsy revealed an interstitial lymphocytic infiltrate and intravenous cyclophosphamide was administered. Despite treatment, the patient’s clinical status deteriorated. Multiple aggressive interventions were employed in an attempt to bridge her to heart/lung transplantation. Despite mechanical ventilation, the implantation of a right ventricular assist device, and extracorporeal membrane oxygenation, further complications ensued including atrial arrhythmias, upper gastrointestinal bleeding requiring multiple blood transfusions, pneumonia, septic and cardiogenic shock necessitating vasopressor and inotropic support, renal failure with continuous hemofiltration, and ischemia of her right lower extremity.
Given the clinical circumstances and grave prognosis, a palliative care consultation was suggested but declined by the patient’s family, resulting in tensions between the family and the ICU staff. After five weeks of ICU based care, ventricular fibrillation developed and cardiopulmonary resuscitation was unsuccessful.
This case raises a number of questions concerning the role of the consulting physicians in the ICU, the concept of medical futility, and the management of complex patients when the goals of care may be changing. Here are a few of the ethical considerations.
- What is the role of the rheumatologist in providing prognostic estimates in this case? Is such information likely to have altered the clinical decision making?
- What is meant by the term “futility” and how would it be interpreted in the case presented above?
- Who is best positioned to resolve the tensions that have arisen between the patient’s family and the ICU staff?
- An ethics or palliative care consultation could be requested. What expert is it most appropriate to call in these circumstances?
How would you address these ethical questions? Have you ever been involved in a similar case and, if so, how did you handle the ethical challenges involved? Additional comments are welcome. Please send your responses to firstname.lastname@example.org. A summary of the responses will accompany an ethical analysis of the case in the December issue.